Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 2, NWS Hanford, CA

January 2, 1997Madera County, Mariposa County, California

NWS Hanford, CA issued this flash flood warning at Jan 2, 1997, 7:00 PM PST for Madera County, Mariposa County, California. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 1997, 7:00 PM PST (03:00 UTC)
Expired
Jan 3, 1997, 3:00 AM PST
In force
8 hr
Issued by
NWS Hanford, CA
Area
Whole counties

Counties Madera County, CA, Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 122 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 1997-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 1997-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAT 030306
FFWFAT
CAC019-039-043-107-031100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HANFORD CA
700 PM PST THU JAN 2 1997
 
THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  300 AM PST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  CALIFORNIA
 
   ...EASTERN FRESNO COUNTY...EASTERN AND CENTRAL MADERA COUNTY
   ...TULARE COUNTY...MARIPOSA COUNTY
 
AT 700 PM MODERATE TO HEAVY RAIN CONTINUED IN THE SOUTHERN SIERRA NEVADA
MOUNTAINS AND FOOTHILLS. NUMEROUS SMALL RIVERS AND CREEKS IN MARIPOSA...
MADERA...FRESNO AND TULARE COUNTIES WERE BEGINNING TO FLOOD.
 
IN TULARE COUNTY...EXTENSIVE FLOODING WAS REPORTED ALONG THE KAWEAH
RIVER IN THREE RIVERS.  FLOODING WAS ALSO REPORTED NEAR SPRINGVILLE
ALONG THE TULE RIVER AND YOKOHL CREEK.  THE TULARE COUNTY SHERIFF
REPORTED THAT A BRIDGE WAS WASHED OUT AT BALGE PARK NEAR SPRINGVILLE.
 
IN FRESNO COUNTY...THE PITTMAN CREEK HAS WASHED OUT THE BRIDGE ON OLD
HUNTINGTON LAKE ROAD GOING INTO THE TOWN OF BIG CREEK.  FRESNO COUNTY
SHERIFF REPORTED THAT AUBERRY ROAD WAS WASHED OUT 1/2 MILE ABOVE
MILLERTON ROAD.
 
IN MADERA COUNTY...FLOODING WAS REPORTED IN OAKHURST ALONG THE FRESNO
RIVER.  WATER WAS REPORTED OVER THE ROAD AT HIGHWAY 41 AND ROAD 415 AND
ALSO AT ROAD 612 AND WEST DRIVE.  TREES ARE ALSO DOWN IN THE AREA.
 
FLOODING CONTINUES ALONG THE MERCED RIVER IN MARIPOSA COUNTY IN YOSEMITE
PARK AND ALSO NEAR EL PORTAL.
 
RAIN...MODERATE TO HEAVY RAIN AT TIMES...IS EXPECTED TO CONTINUE THROUGH
THE NIGHT CAUSING ADDITIONAL FLOODING PROBLEMS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
BEAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 3:07 PM PST, 3 hours 53 minutes earlier.

Area forecast discussion, Jan 2, 3:07 PM PST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
300 PM PST THU JAN 02 1997

MDT TO HEAVY RN OVR NRN HLF CWFA WTH SVRL STREAMS FLOODING
AND RD CLOSURES. HV ISSUED USSFA THRU TNGT AND XTNDD OTR
WARN/ADVSRYS THRU TNGT. TROF MOVG THRU CNTRL CA ATTM AND IS
BTWN MCE AND FAT. CDFNT WL MOV INTO NRN CA THS EVE AND INTO
CNTRL CA FRI MORN. 700MB DRIES OUT FRI AFTN/EVE SO LUK FOR
RN TO TAPER OFF TO SCT SHWRS. RESPITE WL BE SHORT WTH NXT
LO REACHING CNTRL CA SAT AFTN AND HVST RN SAT EVE/NGT.
THS LO LAST IN SERIES. SKIES WL BEGIN TO CLR MON WTH RTN TO
SEASONAL TEMPS AND TULE FOG.

POPS FAT +637 BFL +535 YNP ++58. SANGER

.HNX..SML RVR STRM FLD WRNG...TNGT...PART ZN 22.T
   ...SML STRM FLD ADVY...TNGT...ZNS 22>23
   ...URBAN/SML STRM FLD ADVY...TNGT...ZNS 20>21.

FAT WR 055/058 048/052 044 90+63
BFL WR 056/060 049/052 043 90+53
YNP RR 036/043 034/040 033 90++5

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:00 PM PSTFlash Flood WarningHNXFresno, Tulare8 hr
Jan 2, 9:12 PM PSTFlash Flood WarningHNXKern6 hr

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.